Vicryl Sutures After Tummy Tuck - Allergic Reaction?
- Asked 4 years ago
Can an allergy to Vicryl cause little pus blisters below the suture line?
Lots of surgeons believe patients have Vicryl allergy. I believe they are wrong.
Vicryl sutures (made by Ethicon) are made of polyglactin 910, which is a copolymer of 90%glycolide (polyglycolic acid) and 10% L-lactide.These are braided, absorbable sutures that retain 75% of their original strength at 14 days, and 25% at 28 days. Vicryl Plus sutures have an added coating of triclosan, a broad-spectrum antimicrobial. Both absorb by hydrolysis, which causes minimal inflammation at the site of use. (Catgut, by contrast, absorbs by proteolysis, a somewhat more inflammatory response.)
These sutures are commonly used for skin closure, and are often used just below the skin surface as subcuticular or buried interrupted closures. They have been around for several decades; I used them in my plastic surgery fellowship at the Mayo Clinic 25 years ago. Many surgeons still use them; some patients have what most doctors have termed "Vicryl reactions" for the tiny, inflammatory pus pockets that develop around some of these sutures. Wait, if you are having an "allergic reaction" to these sutures, shouldn't the "allergic reaction" and red spots occur at EVERY place these sutures were used, not just some? Hold that thought for now.
When patients who have these sutures develop tiny red pus pockets just below the surface of the skin during the healing process, suture removal (where possible), warm packs, topical antibiotic ointment, and rarely oral antibiotics are used. Wait a minute, if this is an allergic reaction, why isn't the doctor using an antihistamine? Antibiotics don't work for true allergic reactions; in fact, they are worthless for this!
Ethicon does not even list "allergic reaction" in their list of contraindications (it does list a potential sensitivity to triclosan, a broad-spectrum antimicrobial present in Vicryl-Plus sutures, NOT in regular Vicryl). In fact, if you think about it, the fact that the company has a variety of their braided absorbable suture that includes an antimicrobial is a hint to what is really going on--and it's not allergic reaction to polyglycolic acid or lactic acid!
So-called "Vicryl reaction" is simply bacterial contamination of the braided suture material, likely from "normal" skin bacteria present in the sweat glands and hair follicles the suture goes directly through during your surgeon's closure. These skin bacteria are actually protected from your body's defenses--your tissues' antibodies (and antibiotic, if given)--by the tiny interstices within the braided suture. These tiny microscopic hiding places are warm, wet, and a place that bacteria can multiply, causing the tiny red pus pockets in some locations. That's also why removing the stitch, opening the pus pocket, and topical antibiotics (or just time as the suture dissolves and your body can "get to" the bacteria and eliminate them) solve this problem. That's also why Ethicon has added an antimicrobial coating to their Vicryl Plus brand of suture. That's also why many surgeons, myself included, soaked our Vicryl sutures in antibiotic irrigation fluid before use; this reduced the "Vicryl reactions" in my practice for years. And now, many surgeons. myself included, have switched to a non-braided monofilament suture like monocryl, which has no interstices for bacteria to "hide" in, and rarely see any kind of stitch abscess, for that is what is REALLY happening. I truly understand my colleagues' reluctance to tell their patients that they have a stitch abscess; too many patients "freak out" at any mention of the word "Infection." It's often easier to avoid this topic altogether and call it a "reaction" or "allergy." It's NOT, but it's not an infection that amounts to a problem in the vast majority of those who have it.
BTW, suture is a foreign body, but this is also NOT "rejection", since the components of Vicryl are substances that are simple biochemical compounds, not complex immunoreactive proteins like a kidney transplant, or even a blood transfusion. You don't reject sutures any more than you "reject" artificial hips or pacemakers. You can get an infection around them, but this is definitely NOT rejection.
Patients who have chronic problems with suture abscesses may harbor more or worse bacteria in their pores, sweat glands, and hair follicles. Showering the night before and the morning of surgery with Hibiclens (chlorhexidine) may help to reduce suture problems. I'd also avoid braided sutures, but you DON'T have to list "allergic reaction to Vicryl" in your patient intake information. It's incorrect and inapplicable.
Web reference: http://www.mpsmn.com/index.html
Suture Reaction After Tummy Tuck
Many people do get reactions to some of the dissolvable sutures.
Oftentimes the body tries to extrude (spit out) the sutures.
Your surgeon can remove any of these nuisance sutures for you. The areas will quickly rolve and heal well.
Localized suture reaction
What you are describing, the "little pus blister below the suture line", is commonly referred to as "spitting sutures" or a "stitch abcess". This alone does not indicate a true allergy to Vicryl. If a stitch is coming up to the surface, basically your body is reacting to the presence of a foreign material and trying to get rid of it. This is more common for sutures placed close to the surface of the skin, and certain types of suture material tend to do this more than others. If there is a small amount of pus around it, you just have a small localized infection around that stitch. As soon as the stitch is removed or dissolved, the pus and redness usually resolve. Braided suture material tends to collect bacteria more easily than non-braided (or monofilament) suture. If you are having this issue, go see your surgeon and he or she can remove any sutures that are troublesome. Good luck!
Vicryl Suture reaction and Abscess formation is expected !!!
many patients develop strong reaction to Vicryl sutures and develop areas of suture abscess which look like small pimples with puss drainage. the best treatment is to wash them, and keep them clean and not to let them get to moist. Hydrogen peroxide or alcohol can help.
Web reference: http://www.beautifulfigure.com/tummytuck_risks.htm
Vicryl suture reaction after tummy tuck & abdominoplasty
Absolutely! Suture reactions to vicryl is very common and manfests as small suture abscesses. Typically the vast majority of sutures are resorbed by 3 months.
Web reference: http://www.bodysculptor.com/body-surgery-chicago/tummy-tuck/
Problems with sutures
Tummy tucks typically involve the use of a number of different sutures including those that dissolve and permanent ones. Some surgeons have also started using dissolvable staples. Any time a dissolvable suture is used just below the skin there is a chance some of the stitch might not dissolve completely and become exposed. Most surgeons refer to this as "spitting." This process almost never involves an allergic reaction. The treatment is usually very straight forward and involves the removal of the suture in the office most times without the need for any anesthesia. In frequently sutures can become infected and present as a pustule. This is referred to as a stitch abscess. The treatment is similar, but typically involves the use of antibiotic to treat any infection.
An abdominoplasty contains many sutures. Spitting of a suture through the skin may not necessarily reflect an allergic reaction, but rather, a normal process of rejection of foreign bodies by the body. Fortunately, long term outcome is not affected.
Web reference: http://www.karemd.com
Vicryl sutures after abdominoplasty (tummy tuck) can cause minor wound problems but not allergies.
Vicryl sutures are removed by the body via an inflammatory reaction. These "dissolvable" sutures are very useful and have been around for decades. Occasionally the inflammatory response can create a small sterile abscess around the suture. It looks like a pimple in the wound. Your surgeon can retrieve this with a pair of sterile pickups and the small hole will close in a day or so.
Web reference: http://www.zubowicz.com/subpag,21-atlanta-abdominoplast.htm
Blisters along the incision after tummy tuck
What you are describing is more likely a not uncommon stitch reaction that causes a small collection of fluid to form around the ends of stitches. The fluid usually causes a small opening in the skin to drain. Once the drainage is complete the small hole usually closes (this can take some time). If the stitch is not completely absorbed the fluid may remain and the small opening may not close for a long time. In some cases the small piece of stitch material needs to be removed. In most cases these problems resolve on their own.
If you would like more information about abdominoplasty I would recommend that you check out the attached link.
I hope this info helps...
Web reference: http://www.dr-rubinstein.com/abdominoplasty.html
Suture reaction in tummy tuck
It is rare to have an allergic reaction to Vicryl. What you are describing is likely "spitting" sutures or a suture abscess. Vicryl sutures are designed to dissolve over a period of time. This dissolving process occurs as your body reacts to the suture and walls it off while breaking it down. If the suture is close to the skin, this process can lead to a suture abscess as bacteria can contaminate the walled off suture. Removal of the offending suture will usually resolve the problem.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.